Texas, 2006

Hail in Texas, April 1, 2006

April 1, 2006 · NWS MAF · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 1, 2:30 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 1, 2:30 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SAT APR 1 2006

.SHORT TERM...
A SHORTWAVE TROUGH...EVIDENT ON SATELLITE IMAGERY ON THE BACKSIDE OF
A PLUME OF UPPER CLOUDINESS FROM NORTHERN CHIHUAHUA NORTH ACROSS THE
CENTRAL HIGH PLAINS...WILL CONTINUE TRANSLATING EAST THIS AFTERNOON
AND EVENING. SURFACE PRESSURE FALLS IN RESPONSE TO THIS APPROACHING
TROUGH CONTINUES FROM THE CENTRAL HIGH PLAINS SOUTHWARD...AND A
SURFACE TROUGH EXTENDS FROM A LOW OVER SOUTHEASTERN COLORADO
SOUTHWARD ACROSS THE WESTERN PORTIONS OF THE EDWARDS PLATEAU.  A
DRYLINE IS COINCIDENT WITH THIS TROUGH...AND EXTENDS ROUGHLY ALONG A
GAIL...BIG LAKE...TO SANDERSON LINE.  TO THE EAST OF THIS
BOUNDARY...SBCAPES NEAR 2000 J/KG ARE PRESENT...HOWEVER CIN VALUES
AROUND 100 J/KG ALSO ARE PRESENT. INCREASING CLOUDINESS AHEAD OF
THE SHORTWAVE TROUGH MAY INHIBIT WHAT IS LEFT OF SENSIBLE HEATING
OVER THE WESTERN LOW ROLLING PLAINS THIS AFTERNOON...AND WHILE
SURFACE CONVERGENCE MAY BE ENOUGH TO OVERCOME THIS
CIN...CONFIDENCE IS NOT THAT HIGH AT THE MOMENT THAT CONVECTION
WILL INITIATE ALONG THE DRYLINE ACROSS FAR EASTERN ZONES.

THE CONDITIONAL THREAT IS CERTAINLY THERE...AND SHOULD AN UPDRAFT
PERSIST AND BECOME ORGANIZED...SUFFICIENT KINEMATICS ARE IN PLACE
TO SUPPORT ROTATING SUPERCELLS.  BELIEVE TORNADOGENIC POTENTIAL IS
LOW AS LCL HEIGHTS ARE SOMEWHAT HIGH AND THAT SUBCLOUD HELICITY IS
MARGINAL. HOWEVER...HAIL OVER 3 CM IN DIAMETER AND WINDS IN
EXCESS OF 30 M/S WILL BE POSSIBLE WITH ANY PERSISTENT STORM. THE
DRYLINE MAY MAKE AN ATTEMPT TO TRANSLATE WESTWARD THIS
EVENING...POSSIBLY REACHING A LAMESA...MIDLAND...TO SANDERSON
LINE...BUT PRESSURE FALLS AND ASSOCIATED CYCLOGENESIS OVER THE
SOUTHERN PLAINS WILL SERVE TO MAINTAIN SOUTHWESTERLY FLOW ACROSS
THE ENTIRE AREA LATE THIS EVENING. WHAT CONVECTION THAT DEVELOPS
WILL TRANSLATE EAST AND OUT OF THE MAF CWFA BY MIDNIGHT.

OUT WEST...20-FT WINDS AND RH VALUES ABOVE/BELOW CRITERIA WILL
PERSIST THIS AFTERNOON...AND WE WILL MAINTAIN THE RED FLAG WARNING
THROUGH 00 UTC FOR MUCH OF FAR WEST TEXAS AND ALL OF SOUTHEASTERN
NEW MEXICO.  WE EXPECT MODEST RH RECOVERY THIS EVENING WITH 20-FT
WINDS FALLING BELOW RED FLAG CRITERIA SHORTLY AFTER 00 UTC.

NO CHANGES TO THE SHORT TERM GRIDS HAVE BEEN MADE SINCE THE PREVIOUS
UPDATE EARLIER THIS MORNING.  HAVE TRENDED GRIDS TOWARD A BLEND OF
THE GFS AND NAM MODELS WITH THE EXCEPTION OF DEWPOINTS AND WINDS...
WHERE THE NAM WAS PREFERRED.

.LONG TERM...
NEGATIVELY TILTED TROUGH SITUATED ACROSS THE INTERMOUNTAIN WEST WILL
RAPIDLY EJECT EASTWARD AND BE POSITIONED FROM THE NORTHERN ROCKIES
TO THE CENTRAL PLAINS BY 02/1200Z.  THIS WILL SHIFT THE DYNAMICAL
FORCING OF THE TROUGH AND DRYLINE EAST OF OUR AREA...RESULTING IN A
MUCH MORE STABLE ATMOSPHERE.  AFTER THE PASSAGE OF LEFTOVER
CLOUDINESS FROM ANTICIPATED STORMS ACROSS THE EASTERN CWA...A FAIRLY
WARM /WITH TEMPERATURES IN THE 80S ACROSS MOST AREAS/ AND SUNNY DAY
IS FORECAST FOR SUNDAY.  A SHORT-TERM INCREASE IN SURFACE WIND
SPEEDS IN THE AFTERNOON WILL RESULT IN BREEZY CONDITIONS FOR MOST OF
THE AREA...HOWEVER IT APPEARS THAT THE PRESSURE GRADIENTS WILL RELAX
SOMEWHAT WITH THE APPROACH OF MID-LEVEL RIDGING BY LATE AFTERNOON
AND EARLY EVENING.  ADDITIONALLY...NAM40 CROSS-SECTIONAL ANALYSIS
FROM 60 W GDP TO 80 S HOB SHOWS A WEAK OMEGA COUPLET AND ASSOCIATED
AGEOSTROPHIC CIRCULATION AT 02/0900Z... HOWEVER THAT IS QUICKLY
ERODED BY SUNDAY MORNING...SUGGESTING THAT WIND SPEEDS ACROSS THE
GUADALUPE MOUNTAINS MAY NOT HAVE ENOUGH TIME TO REACH WARNING
CRITERIA BEFORE WEAKENING.

FOR THE REMAINDER OF THE WEEK...LOOK FOR A WEAK COLD FRONT TO EJECT
EASTWARD BY MONDAY.  WITH IT...EXPECT A NORTHERLY WIND SHIFT AND
MORE SEASONABLE TEMPERATURES.  EXPECT TEMPERATURES TO QUICKLY
REBOUND AND SURFACE WINDS TO RESPOND WITH AN EASTERLY COMPONENT IN
ADVANCE OF A POTENT TROUGH OFF THE SOUTHERN CALIFORNIA COAST.  THIS
SHOULD SET THE STAGE FOR ANOTHER SHARPENING DRYLINE AS BOUNDARY
LAYER MOISTURE INCREASES FROM THE EAST.  THE GREATEST PROBABILITY OF
PRECIPITATION WILL BE LIMITED IN THE AFTERNOON TO OUR NORTHERN AND
EASTERN CWA /ESPECIALLY ACROSS THE WESTERN ROLLING PLAINS/ AS
MAXIMUM DIVERGENCE ALOFT IN ASSOCIATION WITH THE TROUGH ARRIVES BY
WEDNESDAY NIGHT/THURSDAY MORNING.  BEHIND THE TROUGH...500 HPA
HEIGHTS DO NOT RISE AS RAPIDLY ON THURSDAY AS THEY SHOULD BY
TOMORROW.  AT THIS TIME RANGE...POSITIONAL DIFFERENCES STILL EXIST
BETWEEN GFS...UKMET...AND ECMWF TO SUGGEST A DEFINITIVE HIGH WIND
EVENT THURSDAY ACROSS THE GUADALUPE MOUNTAINS...BUT IT IS WORTH A
MENTION.

&&

.FIRE WEATHER...
A FIRE WEATHER WATCH FOR THE SOUTHEAST NEW MEXICO PLAINS...UPPER
TRANS PECOS...GUADALUPE MOUNTAINS...MARFA PLATEAU...AND DAVIS
MOUNTAINS HAS BEEN POSTED FOR SUNDAY AFTERNOON.  THE PASSAGE OF THE
FRONT AND ASSOCIATED TROUGH WILL SIGNIFICANTLY DRY OUT ANY RESIDUAL
LOW-LEVEL MOISTURE AVAILABLE FROM SATURDAY.  INCREASING WESTERLY
WIND SPEEDS THROUGHOUT THE EARLY AFTERNOON AND HIGH FIRE DANGERS
ALREADY IN PLACE MAY ALLOW FOR BRIEF RED FLAG CRITERIA TO BE MET
BEFORE SURFACE WINDS SUBSIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  82  50  71 /  20  10   0   0
CARLSBAD NM                52  80  46  75 /   0   0   0   0
DRYDEN TX                  62  88  58  83 /  20  10   0   0
FORT STOCKTON TX           59  85  52  78 /  10  10   0   0
GUADALUPE PASS TX          48  76  49  71 /   0   0   0   0
HOBBS NM                   53  79  48  74 /   0   0   0   0
MARFA TX                   46  78  42  77 /  10   0   0   0
MIDLAND INTL AIRPORT TX    57  82  50  72 /  20  10   0   0
ODESSA TX                  58  84  50  75 /  20  10   0   0
WINK TX                    55  88  46  81 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM CST SATURDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

     FIRE WEATHER WATCH FROM 1 PM CDT SUNDAY TO 8 PM CDT SUNDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH FROM 1 PM CDT SUNDAY TO 8 PM CDT SUNDAY FOR
     THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...MARFA PLATEAU...REEVES COUNTY AND
     UPPER TRANS PECOS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.

     RED FLAG WARNING UNTIL 7 PM CST SATURDAY FOR THE FOLLOWING
     ZONES...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...AND
     VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

70/02
Hazardous weather outlook, Apr 1, 5:00 AM CST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CST SAT APR 1 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
500 AM CST SAT APR 1 2006 /400 AM MST SAT APR 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON THROUGH TONIGHT ACROSS MAINLY THE PERMIAN
BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS...EAST
OF A GAIL TO BIG SPRING LINE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN SEVERE WEATHER THREAT. IN ADDITION...BRIEF HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE.

THE COMBINATION OF GUSTY WEST WINDS...LOW RELATIVE HUMIDITIES...
AND HIGH FIRE DANGER WILL RESULT IN CONDITIONS FAVORABLE FOR
RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON ACROSS THE GUADALUPE
MOUNTAINS AND DAVIS MOUNTAINS...SOUTHEASTERN NEW MEXICO PLAINS...
MARFA PLATEAU AND UPPER TRANS PECOS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY
SATURDAY AFTERNOON EAST OF A GAIL TO BIG SPRING LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 1, 7:26 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM CST SAT APR 1 2006

TXZ070-020200-
REAGAN-
726 PM CST SAT APR 1 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN REAGAN COUNTY.

AT 726 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED 7 MILES
SOUTHWEST OF TEXON TO NEAR IRAAN. MOVING EAST AT 20 MPH.  THESE
STORMS WILL MOVE EAST ALONG AND SOUTH OF NEAR HIGHWAY 67 THROUGH 800
PM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The radar

The San Angelo radar (KSJT), 95 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pecos

When
April 1, 7:45 PM CST
Where
Pecos County, Iraan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.200, -101.467

Hail, Reagan

When
April 1, 8:10 PM CST
Where
Reagan County, Big Lake
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
30.917, -101.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501107, 5501514.